Kansas, 2011Wildfire and High Wind in Kansas, April 29, 2011
April 29, 2011 · NWS ICT · 9 events in 5 counties and zones
Strong low pressure over the western high plains resulted in very strong southerly winds across central and south-central Kansas from the late morning through the afternoon on the 29th. Winds were sustained at around 40 mph at times, with periodic gusts to around 60 mph.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure over the western high plains resulted in very strong southerly winds across central and south-central Kansas from the late morning through the afternoon on the 29th. Winds were sustained at around 40 mph at times, with periodic gusts to around 60 mph. Some relatively light damage occurred across the area, ranging from downed trees and tree limbs, to a downed power pole. Unfortunately, one boating fatality occurred in Marion County. Furthermore, the strong winds helped fan a 300 acre wildfire over Reno County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 29, 5:55 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 29, 5:55 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
655 AM CDT FRI APR 29 2011
.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
NO DOUBT THE PRIMARY FOCUS IS ON S WINDS THAT'LL GREATLY INCREASE THIS
MORNING...ESPECIALLY OVER CNTRL & SC KS WHERE A WIND ADVISORY HAS BEEN
ISSUED FROM 29/16Z-30/01Z. WILL NEED TO KEEP VIGIL ON EXTENT OF 20,000
TO 30,000FT CIRROSTRATUS THAT IS SPREADING & WILL CONTINUE TO SPREAD E
OVER NRN & CNTRL PLAINS AS A MID-UPR LOW MOVES E FROM THE NRN ROCKIES
TO THE DAKOTAS TODAY. THIS MAY INHIBIT MAX MIXING POTENTIAL SIMILAR TO
ABOUT 2 WEEKS AGO. FOR NOW HAVE STAYED THE COURSE IN HAVING WINDS
INCREASE TO ADVISORY CRITERIA LATE THIS MORNING PER CURRENT FCST. LATE
TONIGHT A COLD FRONT WILL VENTURE SE TOWARD...THEN ACROSS...CNTRL KS.
FOR NOW HAVE LEFT THESE LATER PERIODS OUT OF CURRENT FORECAST AS
ARRIVAL TIME OF THE FRONT WILL NOT OCCUR TIL THE FINAL 6 HOURS OF 12Z
TAF CYCLE. HOWEVER ONE SHOULD DEFINITELY MONITOR THE 30/00Z & 30/06Z
TAF ISSUANCES AS THESE TAF CYCLES WILL PROVIDE CONSIDERABLE DETAIL AS
TO FRONT'S ARRIVAL TIME.
&&
PREV DISCUSSION... /ISSUED 220 AM CDT FRI APR 29 2011/
DISCUSSION...
FORECAST CHALLENGES...WINDS TODAY AND THEN PRECIP CHANCES OVER THE
WEEKEND AND EARLY NEXT WEEK.
TODAY-SATURDAY
A DEEPENING LEE SIDE SURFACE TROF IN ADVANCE OF THE APPROACHING
UPPER TROF ACROSS THE NORTHERN ROCKIES WILL RESULT IN A TIGHTENING
PRESSURE GRADIENT ACROSS THE AREA TODAY. THIS IN COMBO WITH RATHER
DEEP MIXING WILL RESULT IN STRONG SOUTHERLY WINDS...WHICH SUPPORTS
THE WIND ADVISORY HEADLINE FROM LATE MORNING UNTIL EARLY EVENING.
THE UPPER TROF WILL MOVE EAST ACROSS THE NORTHERN PLAINS LATER
TONIGHT THROUGH SATURDAY...WHICH WILL PUSH A COLD FRONT OF MAINLY
PACIFIC ORIGIN ACROSS THE AREA. MODEST LIFT AND MOISTURE RETURN
MAY RESULT IN ISOLATED TO WIDELY SCATTERED CONVECTION...MAINLY ON
SATURDAY ACROSS SOUTHEAST KANSAS. TEMPERATURE-WISE...WILL CONTINUE
TO SHOW WARM/ABOVE NORMAL MAXS TODAY NEAR 80F WITH COOLER/NEAR
CLIMO MAXS ON SATURDAY.
SUNDAY-MONDAY
A PORTION OF THE UPPER TROF WILL REMAIN ORPHANED ACROSS THE FOUR
CORNERS ON SATURDAY NIGHT/SUNDAY...WITH A WEAK PERTURBATION OR TWO
EXPECTED TO RIPPLE EAST-NORTHEAST ACROSS THE AREA. WHILE SOME LIFT
IS EXPECTED ALONG THE MID-LEVEL BAROCLINIC ZONE...DRIER AIR AT
LOWER LEVELS LOOKS TO LIMIT MEASURABLE PRECIP CHANCES SOMEWHAT.
THEREFORE WILL CONTINUE TO KEEP RATHER SMALL POPS FOR AREAS MAINLY
ALONG OR SOUTH OF HIGHWAY 54 ON SATURDAY NIGHT AND SUNDAY. EVEN
COOLER MODIFIED CANADIAN AIR LOOKS TO ADVECT SOUTH INTO THE AREA
ON SUNDAY...SO WILL CONTINUE TO KEEP MAXS BELOW CLIMO. THE
LINGERING UPPER TROF WILL EJECT EAST ACROSS THE AREA ON MONDAY
INTO MONDAY NIGHT...THOUGH THE RELATIVELY DRY LOW LEVELS LOOK TO
RELEGATE SMALL POPS TO MAINLY THE OKLAHOMA BORDER COUNTIES OF
SOUTH CENTRAL AND SOUTHEAST KANSAS.
TUESDAY-THURSDAY
LITTLE IF ANY CHANGES TO THE MID-WEEK FORECAST ARE EXPECTED WITH
MODEST WARMING AND DRY CONDITIONS EXPECTED ON TUESDAY AND
WEDNESDAY. THE ECMWF WOULD BE MORE SUPPORTIVE OF THE CURRENT
CONVECTIVE CHANCES FOR WEDNESDAY NIGHT INTO THURSDAY...WITH ITS
DEPICTION OF AN UPPER TROF AND ASSOCIATED COLD FRONT DROPPING
SOUTH ACROSS THE MIDWEST...AND FOR CONSISTENCY WILL CONTINUE THAT
TREND FOR NOW.
DARMOFAL
AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR IS ANTICIPATED THROUGH THE 24-HOUR TAF PERIOD WITH LIGHT AND
VARIABLE WINDS TONIGHT. VERY STRONG SOUTHERLY WINDS ARE EXPECTED
TO DEVELOP WITH THE ONSET OF MIXING ON FRIDAY WITH SUSTAINED
SPEEDS IN EXCESS OF 30 KNOTS GUSTING TO OVER 40 KNOTS AT TIMES. A
COLD FRONT WILL APPROACH CENTRAL KANSAS TOWARD THE END OF THE TAF
PERIOD SHIFTING WINDS TO THE NORTHWEST.
MWM
FIRE WEATHER...
WITH THE APPROACHING COLD FRONT...WINDS ON FRIDAY WILL GUSTS TO
35-45 MPH. THIS COMBINED WITH ABOVE AVERAGE TEMPERATURES HAVE LEAD
TO HIGH FIRE DANGER ACROSS CENTRAL KANSAS. LOOKING AHEAD...APPEARS
THAT FIRE WEATHER CONCERNS WILL BE LIMITED AS TEMPERATURES WILL BE
COOL...WINDS WILL BE LIGHT...AND GRASSES ARE GREENING UP.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 80 53 69 42 / 0 0 10 10
HUTCHINSON 80 49 68 40 / 0 10 10 10
NEWTON 79 51 68 41 / 0 10 10 10
ELDORADO 79 54 69 42 / 0 10 20 10
WINFIELD-KWLD 80 56 70 44 / 0 0 10 20
RUSSELL 82 45 65 38 / 10 20 10 10
GREAT BEND 82 45 66 38 / 0 10 10 10
SALINA 80 49 67 40 / 0 20 10 10
MCPHERSON 80 49 67 40 / 0 10 10 10
COFFEYVILLE 79 57 71 46 / 10 10 30 20
CHANUTE 78 56 70 43 / 10 10 20 20
IOLA 78 55 69 43 / 10 10 20 10
PARSONS-KPPF 79 57 70 44 / 10 10 30 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR KSZ032-033-047>053-067>070-082-083-091>093.
&&
Hazardous weather outlook, Apr 29, 9:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1000 AM CDT FRI APR 29 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-301500-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1000 AM CDT FRI APR 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTH WINDS ARE EXPECTED TODAY. PLEASE REFER TO THE LATEST
WIND ADVISORY STATEMENT FOR DETAILS. VERY HIGH FIRE DANGER IS
EXPECTED THIS AFTERNOON ACROSS RUSSELL AND BARTON COUNTIES.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT FOR AREAS ALONG
AND NORTH OF I-70 IN CENTRAL KANSAS. THESE STORMS ARE NOT EXPECTED
TO BE STRONG OR SEVERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY ACROSS THE
FLINT HILLS AND SOUTHEAST KANSAS. AN ISOLATED STRONG STORM IS
POSSIBLE FOR AREAS SOUTHEAST OF A CHANUTE TO CANEY LINE IN THE
EARLY AFTERNOON.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE
AREA BY WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME...THE CHANCES
FOR ORGANIZED SEVERE WEATHER APPEAR TO BE LOW.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED/ADK
Event by event
7 high wind, 1 wildfire, 1 strong wind. Local standard time, as filed.
Wildfire, Reno
- When
- April 29, 9:00 AM CST to 4:00 PM CST
- Where
- Reno forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Strong southerly winds fueled a 300 acre wildfire during the morning and afternoon on the 29th. The fire started from the rekindling of a controlled burn the day before, affecting locations near Highway 61, between 56th and 69th Avenues. At least 72 homes were notified to voluntarily evacuate. No known injuries or property damage occurred. The Salina Journal and Wichita Eagle contributed to this report.
High Wind, McPherson
- When
- April 29, 11:40 AM CST
- Where
- McPherson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Measured at the McPherson Airport.
High Wind, Sedgwick
- When
- April 29, 11:51 AM CST
- Where
- Sedgwick forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Measured at Mid-Continent Airport.
High Wind, Sedgwick
- When
- April 29, 11:54 AM CST
- Where
- Sedgwick forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Measured by a KSN PinPoint WeatherLab at Maize High School.
High Wind, Sedgwick
- When
- April 29, 12:00 PM CST
- Where
- Sedgwick forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
High winds downed a power pole onto a car near the intersection of Central and Woodlawn in East Wichita. Another utility pole was downed over Northeast Wichita. Dozens of reports of downed power lines were received. Also reported was a large tree downed over West Wichita, which destroyed a gazebo. Another downed tree damaged a car and a house in Midtown Wichita. Additionally, a large tree was downed near the intersection of Maple and Maize in West Wichita. Property damage amounts are rough estimates. The Wichita Eagle contributed to this report.
Strong Wind, Marion
- When
- April 29, 12:41 PM CST
- Where
- Marion forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 2 indirect
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
A 70-year old man was killed and two others injured when their boat on Marion Reservoir was swamped by 5 to 6 foot swells, created by strong southerly winds. All three men were wearing life jackets. Information courtesy of Kansas Department of Wildlife and Parks. Property damage amounts are rough estimates.
High Wind, Reno
- When
- April 29, 12:53 PM CST
- Where
- Reno forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Measured at the Hutchinson Airport. Also, several tree branches were downed at Carey Park in South Hutchinson.
High Wind, Butler
- When
- April 29, 1:07 PM CST
- Where
- Butler forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
High Wind, Reno
- When
- April 29, 1:31 PM CST
- Where
- Reno forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Measured at the Hutchinson Airport.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, April 29 to 30, 2011$240,000 · 4 events
- Wildfire and High Wind in Texas, April 29, 20111 injured · $110,000 · 59 kt wind · 5 events
- High Wind in New Mexico, April 29, 2011$1,000 · 64 kt wind · 10 events
- Blizzard and High Wind in Montana, April 29 to 30, 201158 kt wind · 10 events
- Winter Storm in Montana, April 29 to 30, 20116 events
- Winter Storm and Winter Weather in Colorado, April 29 to 30, 20116 events
- High Wind in Colorado, April 29, 201165 kt wind · 6 events
- Hail and Heavy Rain in Florida, April 29, 20111 in hail · 6 events
- Debris Flows in Puerto Rico, April 29, 20115 events
- Frost and Freeze in Colorado, April 29 to 30, 20114 events
- Winter Weather in Colorado, April 29 to 30, 20113 events
- High Wind in Texas, April 29 to 30, 201161 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301199, 301177, 301178, 301179, 301180, 301184, 301181, 301182, 301183.